What happens if I get CIPN?
Your health care team needs to know if your chemo is causing signs of chemo-induced peripheral neuropathy (CIPN), so be sure to tell them about any changes you notice. During treatment, they will ask you about your symptoms and watch you to see if the CIPN is getting worse. Your team may need to delay your treatment, use smaller doses of the chemo drugs, or stop treatment with the drug that is causing the CIPN until your symptoms get better. These actions must be started right away to prevent long-term damage that won’t get better.
Can CIPN be treated?
Treatment can often help ease some of the symptoms of CIPN. Sometimes these symptoms go away a short time after treatment is done. But sometimes they last much longer and need long-term treatment. Severe CIPN may never go away.
Treatment is mostly given to relieve the pain that can come with CIPN. Some of the drugs used include:
- Steroids for a short time until a long-term treatment plan is in place
- Patches or creams of numbing medicine that can be put right on the painful area (for example, lidocaine patches or capsaicin cream)
- Antidepressant medicines, often in smaller doses than are used to treat depression
- Anti-seizure medicines, which are used to help many types of nerve pain
- Opioids or narcotics, for when pain is severe
Researchers are looking at which drugs work best to relieve this kind of pain. It may take more than one try to find out what works best for you.
Other treatments that can be tried to ease nerve pain and its effects on your life include:
- Electrical nerve stimulation
- Occupational therapy
- Physical therapy
- Relaxation therapy
- Guided imagery
Physical therapy and occupational therapy may be able to make you stronger. They might also help you find ways to do things that you aren’t able to do because of CIPN.
What can I do to deal with CIPN?
There are some things you can do to better deal with the symptoms of neuropathy, such as
- If you are taking pain medicines, use them as your doctor prescribes them. Most pain medicines work best if they are taken before the pain gets bad.
- Avoid things that seem to make your CIPN worse, such as hot or cold temperatures, or snug clothes or shoes.
- Give yourself extra time to do things. Ask friends for help with tasks you find hard to do.
- Don’t drink alcohol. It can cause nerve damage on its own, and might make CIPN worse.
- If you have diabetes, control your blood sugar. High blood sugar levels can damage nerves.
- If you have neuropathy in your hands, be very careful when using knives, scissors, box cutters, and other sharp objects. Use them only when you can give your full attention to your task.
- Protect your hands by wearing gloves when you clean, work outdoors, or do repairs.
- If the neuropathy is in your feet, sit down as much as possible, even while brushing your teeth or cooking.
- Take care of your feet. Look at them once a day to see if you have any injuries or open sores. Always wear shoes that cover your whole foot when walking, even at home. Talk to your doctor about shoes or special inserts that can help protect your feet.
- Be sure that you have ways to support yourself if you have problems with stumbling while walking. Hand rails in hallways and bathrooms may help you keep your balance. A walker or cane can give you extra support.
- Use night lights or flashlights when getting up in the dark.
- Protect yourself from heat injuries. Set hot water heaters between 105° to 120°F to reduce scalding risk while washing your hands. Use oven gloves and hot pads when handling hot dishes, racks, or pans. Check bath water with a thermometer.
- Keep your hands and feet warm and well covered in cold weather. For example, consider keeping a pair of gloves in your car. Avoid extreme temperatures.
- If constipation is a problem, follow your doctor’s recommendations about laxatives and exercise. Drink plenty of water and eat fruits, vegetables, and whole grains to get enough fiber.
- Talk to your doctor or nurse about the problems you are having in daily life. They might be able to suggest ways to make you feel better or function better.
- If your neuropathy is permanent, ask your doctor to refer you to an occupational therapist (OT). They are experts who help people lead more normal lives despite physical limits. OTs can visit your home to help you with safety and mobility (walking or getting around in your home and community).
What questions should I ask about CIPN?
Here are some questions you might want to ask your health care team:
- Is the chemo I’m getting likely to cause CIPN?
- Am I at high risk for CIPN?
- What symptoms do I need to watch for and report to you?
- Have you treated CIPN in other patients? How? Did it work?
- If my CIPN gets bad and is very painful, will it change my treatment plan?
- Is it likely that my CIPN will get better or go away after treatment is over?
Talk to your health care team
It’s important to work closely with your doctor or nurse to manage peripheral neuropathy caused by chemotherapy. Talk to your doctor about any changes in how you feel, and any trouble you have walking or holding things. Tell the doctor how your symptoms affect the things you do every day.
Be sure to tell your cancer team about any pain you have. You can learn more about pain, how to talk about it, and how to manage it in our Guide to Controlling Cancer Pain.
If you get medicines to help CIPN, be sure to keep your doctor posted on whether the drugs are helping and if new problems start up. You might also want to talk with your doctor about whether you can get into a clinical trial to help deal with your CIPN.
If you are concerned about how future treatment might affect your quality of life, talk with your doctor about what’s most important to you. Remember that only you can decide whether you want to get, or keep getting, a certain treatment.
Reprinted with permission. © 2018 American Cancer Society. All Rights Reserved. Retrieved from http://www.cancer.org/treatment/treatmentsandsideeffects/physicalsideeffects/chemotherapyeffects/peripheralneuropathy/peripheral-neuropathy-caused-by-chemotherapy-treating-cipn on October 26, 2018.